Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 16, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 23, 2021, 9:58 PM CDT for Tripp County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2021, 9:58 PM CDT (02:58 UTC)
- Expired
- May 23, 2021, 10:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tripp County, SD
The radar
The North Platte radar (KLNX), 187 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 10:00 PM CDT | TSTM WND GST 60 | Winner, SD | POWER IS OUT IN TOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 8:12 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
604
WUUS53 KUNR 240258
SVRUNR
SDC123-240345-
/O.NEW.KUNR.SV.W.0016.210524T0258Z-210524T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
958 PM CDT Sun May 23 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Tripp County in south central South Dakota...
* Until 1045 PM CDT.
* At 958 PM CDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Earling Hills to Winner to 4
miles southeast of Millboro, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Winner and Ideal South Housing around 1005 PM CDT.
Other locations in the path of these severe thunderstorms include
Colome and Hamill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 9953 4300 10000 4333 10001 4370 10017
4370 9990 4367 9987 4370 9986 4369 9984
4371 9976 4376 9969 4373 9967 4377 9966
4374 9962 4350 9962 4350 9954 4347 9953
TIME...MOT...LOC 0258Z 231DEG 29KT 4369 10015 4338 9987 4302 9991
HAIL...<.75IN
WIND...60MPH
$$
Sherburn2 follow-up statements
705
WWUS53 KUNR 240323
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1023 PM CDT Sun May 23 2021
SDC123-240345-
/O.CON.KUNR.SV.W.0016.000000T0000Z-210524T0345Z/
Tripp SD-
1023 PM CDT Sun May 23 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR EASTERN TRIPP COUNTY...
At 1022 PM CDT, severe thunderstorms were located along a line
extending from 8 miles north of Hamill to 9 miles north of Colome to
Wewela, moving east at 30 mph. Law enforcement recently reported
wind gusts up to 60 mph in Winner.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
eastern Tripp County to the east of Winner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 9993 4334 9988 4367 9987 4370 9986
4369 9984 4371 9976 4376 9969 4373 9967
4377 9966 4374 9962 4350 9962 4350 9954
4347 9953 4300 9953
TIME...MOT...LOC 0322Z 250DEG 26KT 4372 9970 4339 9965 4302 9977
HAIL...<.75IN
WIND...60MPH
$$
Sherburn976
WWUS53 KUNR 240339
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
1039 PM CDT Sun May 23 2021
SDC123-240348-
/O.EXP.KUNR.SV.W.0016.000000T0000Z-210524T0345Z/
Tripp SD-
1039 PM CDT Sun May 23 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN TRIPP COUNTY WILL
EXPIRE AT 1045 PM CDT...
The storms which prompted the warning are moving out of the area.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible behind these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central South Dakota.
LAT...LON 4300 9993 4334 9988 4367 9987 4370 9986
4369 9984 4371 9976 4376 9969 4373 9967
4377 9966 4374 9962 4350 9962 4350 9954
4347 9953 4300 9953
TIME...MOT...LOC 0338Z 231DEG 29KT 4378 9959 4345 9954 4308 9966
$$
SherburnWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:20 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 23, 8:20 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 720 PM MDT Sun May 23 2021 .UPDATE... Issued at 720 PM MDT Sun May 23 2021 Mellette, Todd, and Tripp counties have been included in a new severe thunderstorm watch to the east of the front. The watch goes through the late evening hours. UPDATE Issued at 652 PM MDT Sun May 23 2021 KUDX radar shows main line of strong to severe storms along eastward moving cold front is now well east of the Black Hills, heading toward central SD. Primary threat from the line of storms at this point will be strong wind gusts to over 60 mph, but some larger hail with embedded stronger storms is still noted. The tornado threat is diminishing at this point, but cannot totally rule it out yet within the main line or a discrete cell that might develop ahead of it. Rain and isolated thunder lingers further west to the Black Hills area. Temperatures vary widely across the area at this time, 40s over the Black Hills area to the lower 80s over south central SD. Winds remain somewhat gusty in many areas ahead of and behind the front. Severe threat has ended over the Black Hills area and will diminish by around sunset over all of western SD as the front and line of storms continues to slide east into central SD. Have removed western areas of the watch where possible and will continue to trim off counties over the next couple of hours. A threat could exist into south central SD later this evening if storms over southwestern Cherry County, NE hold together ahead of the front. Drier air moving in from the west and southwest behind the main shortwave will bring an end to pcpn and clearing skies from west to east overnight. && .DISCUSSION...(This Evening Through Sunday) Issued at 123 PM MDT Sun May 23 2021 20Z analysis shows a surface low near the Bighorns in northeastern Wyoming with another low pressure center over northeastern Colorado. A surface trough/warm front extends northeastward from that low into western South Dakota, currently extending roughly from Custer to Rapid City to Faith. Extensive low stratus and cooler temperatures remain in place to the northwest of the front in South Dakota, with much warmer temperatures and greater surface based instability to the southeast of the front. Expect to see the front push a little farther to the northwest this afternoon. Upper low over southwestern Montana will swing a shortwave trough across the region, increasing synoptic scale lift and coverage of showers and thunderstorms during the rest of the afternoon and evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to the south of the front and 0-6km bulk shear has increased to 40-60kts. Low LCL heights and SRH values in the range of 200-300m2/s2 exist along and to the north of the front, particularly in northwestern South Dakota. Convective mode may later transition from discrete storms with large hail and possible tornadoes to a squall line/bow echo complex with the potential for significant damaging winds and large hail. Monday will be windy and drier with 30kt west/southwest boundary layer flow. High temperatures will be mainly in the 70s. Rest of week looks like typical late May weather. Showers/storms possible mid-week and then next weekend as a couple of disturbances move along the US/Canadian border. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 544 PM MDT Sun May 23 2021 A line of strong to possibly severe showers and thunderstorms will continue to track east of the Black Hills into central SD this evening, exiting most of the area by 06z. Hail and strong winds will be the main threats. Areas of MVFR/IFR conditions and heavy rainfall can also be expected. VFR conditions are expected across the area late tonight into Monday as drier air moves into the region. Gusty south to southwest winds will persist across much of northeast WY overnight, with brisk west to southwest winds developing across much of the forecast area on Monday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...26 DISCUSSION...10 AVIATION...26
Hazardous weather outlook, May 23, 10:26 AM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 926 AM MDT Sun May 23 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Numerous to widespread strong to severe thunderstorms are expected this afternoon and evening. Storms will develop over northeastern WY and western SD in the early afternoon, then shift northward and eastward through the afternoon and evening. Damaging straight-line winds, large hail, and tornadoes will all be possible, especially over western SD. Storms will move into central SD late this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return on Wednesday, but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Monitor NOAA Weather Radio for the latest information, forecasts, and warnings.
In the hours before
Local storm report, May 23, 8:15 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST 1 NNE FAITH 45.04N 102.02W
05/23/2021 M66 MPH MEADE SD ASOS
&&
WFOUNRSpecial weather statement, May 23, 8:42 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
742 PM MDT Sun May 23 2021
SDZ043-044-046-047-240230-
Jackson SD-Bennett SD-Todd SD-Mellette SD-
742 PM MDT Sun May 23 2021
...STRONG THUNDERSTORM OVER WESTERN TODD...SOUTHWESTERN MELLETTE...
SOUTHEASTERN JACKSON AND EASTERN BENNETT COUNTIES...
At 741 PM MDT/841 PM CDT/, Doppler radar was tracking a strong
thunderstorm 4 miles south of Harrington, or 25 miles east of Martin,
moving north at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Rosebud, Saint Francis, Parmelee, Spring Creek, Norris, Tuthill,
Cedar Butte, Upper Cut Meat, He Dog, Soldier Creek, Harrington, Black
Pipe, Two Strike, Ring Thunder, Fairgrounds Housing, Horse Creek,
Grass Mountain, and Vetal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 900 PM MDT/1000 PM CDT/ for
southwestern South Dakota.
A Severe Thunderstorm Watch remains in effect until midnight MDT/100
AM CDT/ for south central South Dakota.
LAT...LON 4305 10153 4370 10141 4351 10060 4299 10093
4300 10122 4299 10124 4299 10141
TIME...MOT...LOC 0141Z 197DEG 41KT 4310 10123
EaganLocal storm report, May 23, 8:52 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
752 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TORNADO 5 N PRINGLE 43.68N 103.59W
05/23/2021 CUSTER SD EMERGENCY MNGR
BASED ON PICTURES, THE TREE DAMAGE APPEARS TO BE CAUSED
BY A TORNADO.
&&
POJORLIESpecial weather statement, May 23, 9:18 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Rapid City SD
918 PM CDT Sun May 23 2021
SDZ046-047-049-240300-
Tripp SD-Todd SD-Mellette SD-
918 PM CDT Sun May 23 2021
...STRONG THUNDERSTORMS OVER TODD...WESTERN TRIPP AND SOUTHEASTERN
MELLETTE COUNTIES...
At 918 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Horse Creek to 3 miles
south of Hidden Timber to 4 miles east of Valentine. Movement was
northeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Mission, Okreek, Ideal, Wood, Carter, Millboro, Mosher, Keyapaha,
Witten, Lakeview, Butte Creek, Sicangu Village, Clearfield, Antelope,
Hidden Timber, Littleburg, Haystack Butte and Rosebud Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central South Dakota.
LAT...LON 4373 10048 4374 10036 4370 10029 4371 10023
4369 10021 4371 10018 4368 10009 4371 10004
4369 10000 4370 9990 4367 9987 4370 9986
4369 9984 4300 9995 4300 10097
TIME...MOT...LOC 0218Z 218DEG 48KT 4345 10067 4319 10039 4289 10045
EaganSpecial weather statement, May 23, 9:49 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
949 PM CDT Sun May 23 2021
SDZ046-049-240315-
Tripp SD-Mellette SD-
949 PM CDT Sun May 23 2021
...STRONG THUNDERSTORMS OVER TRIPP AND EAST CENTRAL MELLETTE
COUNTIES...
At 948 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Vivian to 6 miles southwest
of Winner to 2 miles south of Keyapaha. Movement was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Winner and Ideal South Housing around 955 PM CDT.
Colome around 1000 PM CDT.
Wewela and Dog Ear Lake around 1005 PM CDT.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central South Dakota.
LAT...LON 4300 10010 4370 10029 4368 10009 4370 9990
4367 9987 4370 9986 4371 9975 4373 9976
4372 9973 4376 9969 4373 9967 4377 9966
4374 9962 4350 9962 4350 9954 4347 9953
4300 9953
TIME...MOT...LOC 0248Z 260DEG 46KT 4376 10028 4333 9998 4306 10013
SherburnLocal storm report, May 23, 9:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 4 SSE WITTEN 43.39N 100.07W
05/23/2021 M62 MPH TRIPP SD MESONET
&&
07The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:45 PM CDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Ziebach | 58 min |
| May 23, 8:42 PM CDT | Special Weather Statement | UNR | Todd | 48 min |
| May 23, 9:18 PM CDT | Special Weather Statement | UNR | Todd | 42 min |
| May 23, 9:49 PM CDT | Special Weather Statement | UNR | Tripp | 26 min |
| May 24, 2:31 PM CDT | Wind Advisory | UNR | Butte, Harding, Meade, Perkins, Ziebach | 28 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.